Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 188, NWS Amarillo, TX

July 2, 2017Dallam County, Hartley County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jul 2, 2017, 6:48 PM CDT for Dallam County, Hartley County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2017, 6:48 PM CDT (23:48 UTC)
Expired
Jul 2, 2017, 7:30 PM CDT
In force
42 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dallam County, TX, Hartley County, TX

The radar

The Amarillo radar (KAMA), 122 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1150 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 6:18 PM CDT, 30 minutes earlier.

Area forecast discussion, Jul 2, 6:18 PM CDT, 30 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
618 PM CDT Sun Jul 2 2017

.AVIATION...
For the 00Z TAFs, another round of showers and tstms currently
over the far northwest parts of the forecast area will continue
moving east and southeast, and will likely impact KDHT around 01Z
this evening, and perhaps KAMA later this evening or tonight. Have
incorporated a TEMPO group for KDHT and a VCTS for KAMA to account
for this cluster of showers and tstms. Based on radar movement of
storms, it appears KGUY may not be impacted, and have omitted
tstms from that terminal site. Thunderstorms should diminish in
coverage and intensity late tonight.

Andrade

&&

.PREV DISCUSSION... /Issued 408 PM CDT Sun Jul 2 2017/

DISCUSSION...
Isolated to scattered thunderstorms expected again this evening,
with convection possibly lingering past midnight in eastern
sections. Convergence zone seen in surface observations just east
of a line from Guymon to Borger is currently experiencing cumulus
development. Dryline-like feature poised near far northwest corner
of forecast area, with thunderstorm development already well
underway. Incoming shortwave trof in weak northwest mid-level flow
will provide support for continued convection this evening as
low-level jet develops.

Moist airmass remains in place Monday, with afternoon and evening
thunderstorms still plausible, owing to another shortwave trof,
with this one possibly driving a weak cold front into the
northwest part of the forecast area.

Low thunderstorm pops Tuesday afternoon through Wednesday night
confined to mainly southern and southeastern sections where better
low-level convergence expected to be positioned near weak frontal
boundary.

Dry thereafter as anticyclonic mid-level flow prevails in response
to strengthening ridge over Rockies. High temperatures mainly in
the mid- to upper-90s

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&
Hazardous weather outlook, Jul 2, 4:07 PM CDT, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
407 PM CDT Sun Jul 2 2017

OKZ001>003-TXZ001>020-031130-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
407 PM CDT Sun Jul 2 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms are expected across the Texas
and Oklahoma Panhandles. A few storms may become strong to
marginally severe with one inch hail and damaging winds around 60
MPH being the primary hazards. Locally heavy rains will likely occur,
possibly leading to localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will be possible for various portions of the
Panhandles Monday through Wednesday night. Some storms Monday
could become strong to marginally severe, producing one inch hail
and 60 MPH gusts. The threat for organized severe weather will be
low Tuesday through Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Cockrell

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 7:10 PM CDTSpecial Weather StatementAMAHartley50 min
Jul 1, 7:57 PM CDTSevere Thunderstorm WarningAMAHartley, Oldham93 min
Jul 1, 8:17 PM CDTSpecial Weather StatementAMADallam58 min
Jul 1, 8:58 PM CDTAreal Flood AdvisoryAMAOldham3 hr
Jul 1, 9:48 PM CDTSpecial Weather StatementAMADeaf Smith, Oldham72 min
Jul 1, 11:00 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham, Potter, Randall60 min
Jul 1, 11:36 PM CDTSpecial Weather StatementAMARandall54 min
Jul 2, 2:13 AM CDTSpecial Weather StatementAMADonley32 min
Jul 2, 6:02 PM CDTSevere Thunderstorm WarningAMADallam43 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.